Ohio, 2004

Tornado and Hail in Ohio, May 30 to 31, 2004

May 30 to 31, 2004 · NWS ILN · 23 events in 16 counties and zones

19 thunderstorm wind, 2 hail, 1 lightning, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 30, 3:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, May 30, 3:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
458 PM EDT SUN MAY 30 2004

UPDATED FOR WATCH IN OHIO

.DISCUSSION...
MINOR TWEEKS ON TEMPERATURES THE NEXT FEW DAYS...MAINLY BUMPED THEM
UP TONIGHT AND DOWN A LITTLE TOMORROW PER CLOUD COVER AND PASSAGE OF
FRONT, RESPECTIVELY.

WENT WITH CATEGORICAL POPS AHEAD OF THE COLD FRONT THIS EVENING AND
ESPECIALLY OVERNIGHT. INITIAL THINKING EARLIER WAS FOR WIDELY
SCATTERED CONVECTION IN THE WARM SECTOR BUT LOOKING AT THE IMAGES
ACROSS THE OHVLY...HAVE JUST JUMPED THIS TO SCATTERED THIS EVENING
WELL AHEAD OF THE COLD FRONT. CATEGORICAL POPS RUN THROUGH EARLY
TOMORROW WITH A FAIRLY PRONOUNCED W-E CUTOFF IN THE MORNING/EARLY
AFTERNOON. SFC GRADIENT TIGHTENS UP AND WIND SHOULD PICK UP BEHIND
FRONT AS WELL DURING THE DAY.

ENOUGH SPIN NOTED IN THE WARM SECTOR ATTM THAT A LOT OF THE STORMS
ARE ROTATING AND THIS ROTATION IS MAKING IT TO THE GROUND IN SOME
CASES. MODELS SUGGESTING THAT THE SPIN WILL BE NE OF FCST AREA WITH
SOME ROTATORS IN THE SW THIS EVENING. AS COLD FRONT APPROACHES
TONIGHT...AMS SHOULD BE MODIFIED SLIGHTLY AHEAD OF IT...AND THE
TIMING FOR ADDITIONAL KICK WITH DAYTIME HEATING IS NOT THAT
FAVORABLE. AM NOT 100% ON HOW SEVERE THESE STORMS WILL BE
OVERNIGHT...THOUGH THE HEAVY RAINERS WILL DEFINITELY BE PRESENT. IN
EITHER CASE...HAVE HIGHLIGHTED THE POTENTIAL FOR FLOOD AND WIND
EVENTS TONIGHT.

AFTER PASSAGE OF COLD FRONT LATE TONIGHT...PRECIP SHOULD CUT OFF FOR
QUITE A WHILE DURING THE DAY MONDAY ALTHOUGH A CHANCE OF SHOWERS
WILL PERSIST OVER NRN CWA OVERNIGHT DUE TO PROXIMITY OF COLD POOL
AND ASSOC H5 LOW IN THE SRN GTLKS.

DAYTIME HEATING ON TUES MAY SPARK A FEW SHOWERS AND INSTABILITY
NOTED CANT RULE OUT ISOLD THUNDER. AM NOT PLAYING IT UP ATTM AND
ANYTHING WONT HAVE THE SUPPORT TO BE SEVERE...BUT THE CHANCE OF
PRECIP DESERVES A MENTION.

GETTING GEARED FOR SVR TONIGHT...UPDATES TO FCST AND AFD SHOULD BE
EXPECTED AS NECESSARY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH ALL COUNTIES UNTIL 0Z.
KY...TORNADO WATCH ALL COUNTIES UNTIL 2Z EXCEPT CARROLL COUNTY WHICH
IS 0Z.
OH...TORNADO WATCH ALL COUNTIES UNTIL 2Z.

&&
Hazardous weather outlook, May 30, 4:10 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT SUN MAY 30 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300915-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
510 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION TODAY. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS FRONT.  A COLD FRONT WILL THEN MOVE
INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION OVERNIGHT
...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ALTHOUGH
THERE WILL BE A THREAT FOR THUNDERSTORMS INTO MONDAY MORNING...THE
GREATEST RISK FOR SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT.  AS
A RESULT...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.  DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.
HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE AFOREMENTIONED COLD FRONT WILL MOVE ACROSS CENTRAL OHIO...SOUTH
CENTRAL OHIO AND NORTH CENTRAL KENTUCKY MONDAY MORNING INTO EARLY
MONDAY AFTERNOON.  SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT.  SOME THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT INTO MONDAY.

In the hours before

Special weather statement, May 30, 3:40 PM EST, 1 hour 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-302200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT SUN MAY 30 2004

...TORNADO WATCH THIS AFTERNOON AND EARLY EVENING...

VERY SLOW MOVING THUNDERSTORMS IN INDIANA AND KENTUCKY HAVE A
HISTORY OF PRODUCING TORNADOS. THE STRONGEST STORMS AT 4:45 PM EDT
WERE LOCATED IN AND AROUND THE LOUISVILLE AREA. THE LARGE AREA OF
THESE STRONG STORMS WILL AFFECT PARTS OF NORTHERN KENTUCKY THAT
ARE SOUTH OF METROPOLITAN CINCINNATI...ESPECIALLY SOUTHERN OWEN
COUNTY.

FRANKS

The radar

The Cincinnati radar (KILN), 73 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Clermont

When
May 30, 5:00 PM EST to 5:03 PM EST
Where
Clermont County, 2 mi S of Felicity
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.800, -84.100

Two trees were knocked down.

Thunderstorm Wind, Brown

When
May 30, 5:30 PM EST to 5:33 PM EST
Where
Brown County, Mt Orab
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -83.917

Trees and powerlines were downed.

Thunderstorm Wind, Clinton

When
May 30, 5:45 PM EST to 5:48 PM EST
Where
Clinton County, Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -83.817

Two power poles were knocked down.

Thunderstorm Wind, Pickaway

When
May 30, 5:47 PM EST to 5:50 PM EST
Where
Pickaway County, Ashville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.717, -82.950

One tree and a few large limbs were knocked down.

Thunderstorm Wind, Highland

When
May 30, 5:55 PM EST to 5:58 PM EST
Where
Highland County, Willettville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -83.717

A barn sustained significant structural damage.

Thunderstorm Wind, Highland

When
May 30, 6:00 PM EST to 6:03 PM EST
Where
Highland County, 4 mi N of Hillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
39.250, -83.617

Several trees were knocked down. One large 10 inch limb fell across State Route 73.

Thunderstorm Wind, Logan

When
May 30, 7:31 PM EST to 7:34 PM EST
Where
Logan County, Russells Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -83.900

Large limbs were downed.

Thunderstorm Wind, Mercer

When
May 30, 10:00 PM EST to 10:15 PM EST
Where
Mercer County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -84.617

Numerous trees and large limbs were downed.

Thunderstorm Wind, Darke

When
May 30, 10:15 PM EST to 10:18 PM EST
Where
Darke County, Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.733

Trees and powerlines were knocked down.

Thunderstorm Wind, Preble

When
May 30, 10:25 PM EST to 10:28 PM EST
Where
Preble County, 2 mi S of Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -84.633

Two trees were knocked down.

Thunderstorm Wind, Miami

When
May 30, 10:45 PM EST to 10:48 PM EST
Where
Miami County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.200

A few large limbs were knocked down.

Hail, Clark

When
May 30, 11:20 PM EST to 11:24 PM EST
Where
Clark County, Springfield
Measured
1.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
39.917, -83.800

Thunderstorm Wind, Hamilton

When
May 30, 11:36 PM EST to 11:39 PM EST
Where
Hamilton County, Indian Hill Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -84.317

Trees were downed.

Thunderstorm Wind, Clermont

When
May 30, 11:46 PM EST to 11:58 PM EST
Where
Clermont County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -84.150

Numerous trees were knocked down.

Hail, Clark

When
May 30, 11:50 PM EST to 11:54 PM EST
Where
Clark County, 10 mi N of Springfield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -83.800

Lightning, Warren

When
May 30, 11:55 PM EST to May 31, 11:55 PM EST
Where
Warren County, 4 mi SW of Morrow
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

A 35 year old man was struck by lightning and died while fishing at Cozzadale Campgrounds.

Thunderstorm Wind, Warren

When
May 30, 11:56 PM EST to 11:59 PM EST
Where
Warren County, South Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -84.217

Several trees were downed.

Thunderstorm Wind, Greene

When
May 31, 12:00 AM EST to 12:04 AM EST
Where
Greene County, 6 mi S of Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -83.933

Trees were downed.

Thunderstorm Wind, Brown

When
May 31, 12:01 AM EST to 12:04 AM EST
Where
Brown County, Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -83.900

Trees were knocked down.

Thunderstorm Wind, Highland

When
May 31, 12:20 AM EST to 12:23 AM EST
Where
Highland County, Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -83.800

Several trees were knocked down.

Tornado, Adams

When
May 31, 12:30 AM EST to 12:32 AM EST
Where
Adams County, 2 mi S of Peebles
Rating
F1
Path length
0.1 mi
Path width
33 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
38.917, -83.400

A tornado briefly touched down, uprooting and twisting numerous trees. A fence was also destroyed.

Thunderstorm Wind, Brown

When
May 31, 12:35 AM EST to 12:43 AM EST
Where
Brown County, Mt Orab
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -83.917

Several trees were downed.

Thunderstorm Wind, Scioto

When
May 31, 1:00 AM EST to 1:04 AM EST
Where
Scioto County, New Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.750, -82.933

A few large limbs were downed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Warren2004-05-3035MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyThe tornado archive for Ohio, 2004Warnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401609, 5401610, 5401611, 5401613, 5401612, 5401614, 5401536, 5401538, 5401537, 5401615, 5401539, 5401540, 5401616, 5401617, 5401620, 5401624, 5401618, 5401619, 5401621, 5401622, 5401542, 5401541, 5401623.